Tennessee, 2021

Flash Flooding and Flood in Tennessee, September 20, 2021

September 20, 2021 · NWS OHX · 13 events in 4 counties and zones

Scattered showers and thunderstorms developed in the morning hours and continued into the evening hours on September 20th. There were multiple reports of flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed in the morning hours and continued into the evening hours on September 20th. There were multiple reports of flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 5:05 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 20, 5:05 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
605 AM CDT Mon Sep 20 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Radar this morning shows numerous showers developing once again
across the area, especially over our southern and eastern
counties. This activity is occurring in deep southerly flow
throughout the troposphere out ahead of an upper trough axis
along the Mississippi River. As the trough moves across the area
today, showers and possibly a few thunderstorms should become
fairly widespread this morning then gradually diminish from west
to east during the afternoon. The inverted surface trough that has
provided a focus for the heavy rain over the past several days
has thankfully lifted out of the area and dissipated. However, our
area remains in convergent flow between the upper trough to the
west and high pressure off to our east, and the atmosphere is
still very moist with PWATs around the 2 inch mark. Forecast
soundings also show a bit more MLCAPE today versus the past few
days, which could allow for higher rainfall rates in the stronger
showers and storms. Thus some additional heavy rainfall appears
possible today and will keep the Flash Flood Watch going until
expiration at 21/00Z. Latest WPC guidance and model QPF has
trended downward for today, but still shows most of Middle
Tennessee receiving another 1/2 inch to 2 inches of rain, which
could cause flooding of roads and low lying areas, as well as
rises on some area rivers.

Our forecast area will get a welcome break in the rainfall
tonight into Tuesday morning as the upper trough axis lifts off
to the east. NBM pops appear way too high with the lack of precip
expected and have undercut them significantly during this
timeframe. Strong cold front will arrive in our northwest
counties Tuesday afternoon, but will not make it fully through
our cwa until Wednesday morning due to the parent upper trough
axis taking on a negative tilt and cutting off over the Ohio
Valley - which is unusually early in the year for such a setup to
occur. With ample moisture remaining ahead of the front, another
round of numerous showers and storms are expected both along and
behind the front. WPC and 00Z models show potential for another 1
to 2 inches of rain from Tuesday afternoon through Wednesday
morning, so some additional flooding issues are not out of the
question especially since we are so saturated after the recent
rains. In addition, forecast soundings show MLCAPE increasing up
to 1000 J/Kg ahead of the front with significant dry air aloft, so
a few strong storms with gusty winds are also possible.

Precip should come to an end across our western half on Wednesday
morning and the east by late Wednesday afternoon or early
evening, with strong CAA bringing a lengthy period of dry and
much cooler weather for the rest of the week into early next
week. Once again, models have trended cooler with the post
frontal airmass, and high temperatures may not get out of the 60s
for most locations on Wednesday, which will likely be a chilly
shock to the system after our warm and humid month so far. In
fact, lows on Thursday and Friday mornings are expected to drop
into the 40s for nearly everyone outside of the Nashville urban
heat island, with highs only reaching the mid 60s to mid 70s
those two days. These temperatures are around 5 to 10 degrees
below normal for this time of year. Temps will slowly rebound
over the weekend closer to normal levels, but dewpoints will
remain low in the 40s and 50s with skies staying mostly sunny, so
it will definitely feel like Fall has arrived outside.

&&

.AVIATION...
12Z TAF DISCUSSION.

Southerly flow will bring abundant Gulf moisture.  Wet weather
continues with more showers and thunderstorms again today.
Conditions become MVFR later this morning and stay that way
through just about 00Z when there will be a break in the rain and
conditions become VFR. As the inverted troff and low approach
winds will strengthen and at times gusts 10-15 kts.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......Shamburger
AVIATION........12
Hazardous weather outlook, Sep 20, 1:38 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
238 AM CDT Mon Sep 20 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
238 AM CDT Mon Sep 20 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Flash Flood Watch continues for all of Middle Tennessee through
this evening. Numerous additional showers and a few thunderstorms
with moderate to locally heavy rainfall are expected again today.
Additional rainfall up to 1 to 2 inches is possible today, which may
lead to flash flooding of roads and low lying areas. Rain will
briefly end across the area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A strong cold front will move slowly across the area Tuesday
afternoon through Wednesday morning, bringing another round of
showers and thunderstorms. Additional rainfall amounts around 1 to
2 inches are possible, which could cause some localized flooding of
roads and low lying areas. In addition, a couple of strong storms
are possible with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today due to the risk of flash
flooding. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

Shamburger

The radar

The Nashville radar (KOHX), 75 km away, was scanning. The volume nearest the first event began at 15:05 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hickman

When
September 20, 9:04 AM CST
Where
Hickman County, 2.6 mi SE of Bon Aqua
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.923, -87.298

Tatum Road was flooded and impassable.

Flash Flood, Maury

When
September 20, 9:28 AM CST
Where
Maury County, 0.39 mi WSW of Hampshire to 0.79 mi ENE of Hampshire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.597, -87.306

Minor flooding was reported in the Hampshire Area.

Flash Flood, Hickman

When
September 20, 10:16 AM CST
Where
Hickman County, 0.38 mi E of Bon Aqua to 0.34 mi NNE of Bon Aqua
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.950, -87.323

Flood waters covered Old Highway 46 at Missionary Ridge Road.

Flood, Bedford

When
September 20, 11:00 AM CST
Where
Bedford County, 1.92 mi SSW of Bomar Arpt to 1.88 mi SSW of Bomar Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.544, -86.461

Midland Road near Whiteside Road was flooded.

Flash Flood, Hickman

When
September 20, 2:23 PM CST
Where
Hickman County, 0.53 mi WNW of Chartersville to 0.6 mi NW of Chartersville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.723, -87.278

Leatherwood Road near Highway 50 was flooded.

Flash Flood, Maury

When
September 20, 3:27 PM CST
Where
Maury County, 2.64 mi WNW of Carters Creek to 2.59 mi WNW of Carters Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.737, -87.042

Jacobs Road was flooded and impassable.

Flash Flood, Maury

When
September 20, 3:30 PM CST
Where
Maury County, 0.96 mi NNE of Darks Mill to 1.12 mi NE of Darks Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.692, -87.011

Carters Creek Pike at Harlan Road was impassable due to high water.

Flash Flood, Maury

When
September 20, 3:30 PM CST
Where
Maury County, 2.18 mi NW of Kleburne to 2.13 mi N of Theta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.768, -87.012

Several roads were flooded and impassable across north-central Maury County, including Sulphur Springs Branch Road and B. Dodson Road.

Flash Flood, Lawrence

When
September 20, 6:05 PM CST
Where
Lawrence County, 2.27 mi WNW of North Xrds to 2 mi WNW of North Xrds
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.330, -87.388

Photo showed Hudson Road was flooded near Kirk Road.

Flash Flood, Lawrence

When
September 20, 6:25 PM CST
Where
Lawrence County, 0.97 mi N of Iron City to 0.97 mi NNW of Iron City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.034, -87.581

Flood waters covered Highway 242 in Iron City.

Flash Flood, Maury

When
September 20, 6:25 PM CST
Where
Maury County, 0.88 mi NE of Carters Creek to 0.66 mi NE of Carters Creek
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.730, -86.990

Cleburne Road at Petty Lane was flooded and impassable.

Flash Flood, Maury

When
September 20, 6:30 PM CST
Where
Maury County, 1.12 mi N of Santa Fe to 3.06 mi SW of Santa Fe
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.746, -87.133

Several roadways in northern Maury County were damaged and closed due to flooding.

Flash Flood, Lawrence

When
September 20, 7:20 PM CST
Where
Lawrence County, 1.21 mi WNW of Summertown to 1.08 mi WNW of Summertown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.439, -87.319

Flooding was reported around Summertown Market on Highway 20.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986508, 986509, 986510, 986512, 986522, 986513, 986515, 986516, 986517, 986518, 986519, 986520, 986521.